Lake Huron, 2002

Marine Thunderstorm Winds in Lake Huron, July 27, 2002

July 27, 2002 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 27, 2:24 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 2:24 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT SAT JUL 27 2002

MORNING CONVECTIVE DEBRIS KEPT TEMPS FROM REACHING FULL POTENTIAL
TODAY...BUT STILL A SULTRY DAY IN PROGRESS. VORT MAX OVER THE
NORTHERN PLAINS BECAME CONVECTIVELY ACTIVE BY MID-MORNING IN WESTERN
MN. THE EVOLUTION OF THIS SVR MCS...NOW APPROACHING NW WI...IS THE
OBVIOUS FORECAST CONCERN TONIGHT. POTENTIAL FOR CONVECTION REMAINS A
CONCERN THRU MONDAY...AS WARM HUMID WX PERSISTS.

ETA/NGM IN FAIRLY REASONABLE AGREEMENT...THOUGH ETA HAS A BETTER
HANDLE ON THE WARM FRONT MOVING INTO NORTHERN LOWER TONIGHT. WILL
COMPROMISE ON THE VERY SLOW MOVING COLD FRONT...WHICH SHOULD MOVE
THRU EASTERN UPPER AND INTO FAR NW LOWER MI ON SUNDAY. A SURFACE
WAVE WILL DEVELOP ALONG THIS FRONT TO OUR WEST SUNDAY NIGHT...AS AN
UPPER TROF APPROACHES. THE SURFACE AND UPPER WAVES WILL GIVE THE
COLD FRONT THE IMPETUS IT NEEDS TO EXIT THE FORECAST AREA ON MONDAY.

ALL ZONES WILL NEED SCT POPS THIS EVENING FOR POSSIBLE/EXISTING
DIURNAL STORMS. WILL NEED TO WATCH FOR MULITCELL ORGANIZATION FOR
THE POSSIBILITY OF A WIND THREAT...AS 500MB WINDS BECOME MARGINALLY
SUPPORTIVE BY EARLY EVENING (AROUND 30KT). SO FAR...TSRA IN NE LOWER
MI ARE STRAIGHT UP AND DOWN...INDICATING A LOW-SHEAR ENVIRONMENT.

MN/WI MCS SHOULD CONTINUE ON A EASTWARD TRACK ALONG WITH THE PARENT
SHORTWAVE. EASTERN UPPER WILL BE AFFECTED TOWARD MIDNIGHT...AND HIGH
POPS IN ORDER THERE. QUESTION THERE IS HOW STRONG WILL THE STORMS
BE. WIND FIELDS WILL BE MARGINALLY SUPPORTIVE OF SVR...500MB WINDS
INCREASING TO 30-35KT. BUT STORMS WILL TEND TO BECOME ELEVATED AFTER
NIGHTFALL...AND AS THEY ENCOUNTER THE MARINE-INFLUENCED AIRMASS OVER
EASTERN UPPER. WE SAW THIS PAST SUNDAY NIGHT HOW MUCH THAT CAN
DISRUPT EVEN A WELL-ORGANIZED MCS. THUS SVR THREAT OVERNIGHT IN
EASTERN UPPER SEEMS ON THE SMALL SIDE.

FOR NORTHERN LOWER OVERNIGHT...CONCERN FOCUSES ON INCREASING LOW
LEVEL THETA-E ADVECTION AS SURFACE WARM FRONT LIFT NORTH INTO
SOUTHERN LOWER...AND 850MB WARM FRONT MOVES THRU NORTHERN LOWER.
EXPECT LOW-LEVEL LIFT TO BE SUFFICIENT TO INITIATE TSRA OVER MUCH OF
NORTHERN LOWER LATE EVENING INTO OVERNIGHT. WIND FIELDS INCREASE
DRAMATICALLY AFTER 06Z...WITH 500MB WINDS RAMPING UP TO 50-55KT. BUT
AGAIN STORMS WILL TEND TO BE ELEVATED...SO GETTING WINDS TO THE
SURFACE WILL BE DIFFICULT. IN ADDITION...THOSE INCREASING WINDS
REPRESENT A MID-LEVEL DRY PUNCH FROM THE WEST...POSSIBLY CUTTING OFF
CONVECTION FROM WEST TO EAST OVERNIGHT JUST AS WINDS ALOFT ARE
CRANKING UP.

SUNDAY...MID LEVEL AIRMASS WILL BE WARMER AND DRIER THAN TODAY...
MAKING THE CONVECTIVE THREAT EVEN MORE OF A DILEMMA. EVEN WITH THE
EXPECTATION OF MINIMAL DEBRIS CLOUDS IN THE MORNING...THE TENDENCY
TO MIX DOWN SOMEWHAT DRIER AIR IN THE AFTERNOON WILL TEND TO KEEP
SOME NEGATIVE AREA IN THE SOUNDINGS ALL DAY. BUT LOW LEVEL FORCING
MECHANISMS WILL BE GREATER...WITH A WEAK COLD FRONT DROPPING SOUTH
INTO NORTHERN ZONES...HAVING OPPORTUNITY TO INTERACT WITH OUTFLOW
BOUNDARIES FROM PREVIOUS NIGHTS CONVECTION. BELIEVE THIS WILL BE
ENOUGH TO OVERCOME CIN...AND WILL CONTINUE WITH SCT TSRA ALL ZONES.
SVR POTENTIAL IS SIGNIFICANT IF CONVECTION DOES DEVELOP...WITH
500MB WINDS 40-50KT AND 0-6KM BULK SHEAR 30-35KT PROVIDING GOOD
SUPPORT FOR STORM ORGANIZATION AND A DAMAGING WIND THREAT.

SUNDAY NIGHT...ONCE DIURNAL STUFF HAS DIED IN THE EVENING...NOT A
LOT OF SUPPORT FOR ADDITIONAL PRECIP TIL VERY LATE. NEXT UPPER
TROF...AND A WEAK SURFACE WAVE ALONG THE FRONT...WILL APPROACH THE
WESTERN LAKES BY DAYBREAK. MOST OF THE SUPPORT WILL STAY WEST OF
THIS FORECAST AREA. WILL HAVE LOW CHANCE POPS ALL ZONES...ONLY IN
THE EVENING IN NE LOWER.

MONDAY...PASSAGE OF SURFACE LOW AND UPPER TROF THRU THE FORECAST
AREA. STRONG UPPER DIVERGENCE PROGGED IN RIGHT ENTRANCE REGION
100KT+ 200MB JET. GIVEN DYNAMICS...AND MODEL CONSISTENCY IN PROGGING
THIS SYSTEM INTO THE FORECAST AREA...WILL UP POPS TO LIKELY.

REST OF THE FORECAST...FAST UPPER FLOW WILL REMAIN IN PLACE...AS AN
UPPER LOW DEEPENS NEAR HUDSON BAY AND HEIGHTS REMAIN HIGH IN THE
SOUTHERN US. MODELS HAVING ALL SORTS OF DIFFICULTIES WITH THE
RIPPLES EMBEDDED WITHIN THE WESTERLIES...TYPICAL FOR FAST-FLOW
SITUATIONS. THE ECMWF...CANADIAN...AND A FEW MRF ENSEMBLE MEMBERS
START TO BUCKLE THE UPPER FLOW LATE IN THE WEEK...WITH A DEEPENING
TROF IN THE LAKES REGION. THE REST OF THE MODELS (INCLUDING THE BULK
OF THE MRF ENSEMBLE AND DTX EXTENDED ETA) ARE MUCH LESS AMPLIFIED.
THE LATTER IS MORE CONSISTENT WITH PREVIOUS RUNS AND IS
FAVORED...BUT CONFIDENCE IS FAIRLY LOW FOR THIS TIME OF YEAR.

TUESDAY STILL LOOKS DRY WITH SURFACE RIDGING EXTENDING NORTHWARD
INTO THE STATE. BEYOND THAT...THERE WILL LIKELY BE 1 TO 2 DAYS WITH
A CHANCE OF RAIN...BUT IDENTIFYING THOSE DAYS IS DIFFICULT DUE TO
TIMING ISSUES. WILL FAVOR THE OPERATIONAL MRF FOR NOW...BRINGING THE
NEXT COLD FRONT INTO THE NORTHERN LAKES LATE THURSDAY...AND WILL ADD
CHANCE POPS FOR THAT DAY ONLY FOR NOW.

.APX...NONE.

ZOLTOWSKI

In the hours before

Special weather statement, Jul 27, 7:31 PM EST, 47 minutes before
MIZ008-015>036-041-042-280600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
831 PM EDT SAT JUL 27 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS NORTHERN LOWER
MICHIGAN...

* THREAT AREA...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY
  RAINFALL AND WIND GUSTS OVER 60 MPH.

* TIME OF HAZARDOUS WEATHER THREAT...THUNDERSTORMS WITH STRONG WINDS
  EXPECTED THROUGH 200 AM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

LUTZ
Special weather statement, Jul 27, 7:38 PM EST, 40 minutes before
MIZ008-015>036-041-042-280600-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
838 PM EDT SAT JUL 27 2002

CORRECTED HEADLINE

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN...

* THREAT AREA...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY
  RAINFALL AND WIND GUSTS OVER 60 MPH.

* TIME OF HAZARDOUS WEATHER THREAT...THUNDERSTORMS WITH STRONG WINDS
  EXPECTED THROUGH 200 AM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

LUTZ

The radar

The NCL Michigan radar (KAPX), 85 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
July 27, 8:18 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Cheboygan
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.650, -84.483

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
July 27, 8:18 PM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, Cheboygan
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.650, -84.483

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307448, 5307449.